• linkedin
  • Increase Font
  • Sharebar

    Rash treatment can have long-term implications

    A dermatologist’s first instinct to relieve a pediatric patient’s rash might be to try topical or oral treatments or address the skin manifestation’s potential cause. But in a child undergoing cancer treatment, even a seemingly straightforward treatment or modification could have long-term health implications.

    Melinda Chu, M.D., resident and clinical trials fellow in the department of dermatology at Saint Louis University, St. Louis, says dermatologists should be aware not only of the common cancers among children and how pediatric cancer treatment might result in skin conditions, but also of how treating the skin condition might impact cancer treatment and the child’s long-term health.

    Children and cancer

    According to the American Cancer Society, the most common cancers among children are leukemias (which account for 31 percent of all cancers in children), brain (and other central nervous system tumors), neuroblastoma, Wilms tumor, Hodgkin or non-Hodgkin lymphoma, rhabdomyosarcoma, retinoblastoma and bone cancers (source: http://www.cancer.org/cancer/cancerinchildren/detailedguide/cancer-in-ch...).

    “Because leukemia is the most common cancer in pediatric patients, stem cell transplants are performed in children more commonly than what might expect,” Dr. Chu says.

    In children, as well as adults, it’s important for dermatologists to recognize that their input can alter cancer treatment regimens, she says.

    “Some rashes can be impressive on presentation, but may not be life-threatening. So, I think it’s important to distinguish that before dermatologists recommend altering treatments, especially in terms of affecting the chemo regimen as disrupting the chemo regimen has the potential to impact response and survival,” Dr. Chu says.

    Rashes might result from chemotherapy drugs.

    “It is important to know the exact drugs that are part of a patients’ cancer regimen to recognize common dermatologic side effects,” she says.

    For example, carboplatin (Paraplatin, Bristol-Myers Squibb) used in pediatric patients to treat low-grade glioma is known to cause skin reactions.

    “Though we may be quick to ascribe any new rash to a chemotherapy or cancer treatment. Drug rashes are more likely caused by the common culprits of drug rashes — antibiotics — used to prevent opportunistic infections in these children’s weakened immune systems,” Dr. Chu says. “Even if there is a rash associated with medication, I would caution dermatologists from putting medications on pediatric patients’ allergy lists, pending a full investigation.”

    Pediatric cancer patients might make several trips to the hospital. Before adding a medication, such as penicillin, to a patient’s allergy list, dermatologists should think about the long-term therapeutic consequences. In particular, adding antibiotics, such as penicillin, to an allergy list may greatly limit antibiotic options as physicians may be hesitate to prescribe any penicillin or cephalosporin in the future, she says.

    “There are definitely a few rashes that can be life-threatening, like Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN) or drug rash with eosinophilia and systemic symptoms (DRESS). In general, the most common, which is the morbilliform drug eruption, is not life-threatening. But it can be really uncomfortable for the patient,” Dr. Chu says.

    It is important to recognize that a past history of rashes that are common in all children, like pityriasis rosea due to HHV-6 or “slapped cheeks” due to parvovirus, may have important future implications for pediatric patients with cancer.

    “Usually when pityriasis rosea occurs in a healthy kid, we don’t think of it as a problem or as having any future consequence,” she says. “For patients with cancer, it is important to know about past rashes and viral exanthem. In these immunosuppressed patients, their new eruptions may be caused by viral reactivation.”

    In addition, there is increasing evidence that demonstrates that systemic symptoms of severe drug rashes such as DRESS may in some cases be related to reactivation of HHV-6 and EBV, Dr. Chu says.

    Weighing treatment options

    Treating rashes in pediatric cancer patients is complex. One example: traditional treatments for rashes in adults, such as prednisone or even antihistamines to help with itch, can result in side effects that mimic cancer progression.

    “Prednisone can alter mood and make you irritable. But when that’s a kid that it’s happening to, it can be challenging for the kids and the parents and doctors to tell if the child is getting sicker or if it’s a side effect of the medication. Antihistamines can make children really sleepy, which can be interpreted as a mental status change and could lead doctors to believe the disease is getting worse,” Dr. Chu says.

    Dermatologists can minimize complications, drug interactions or long-term consequences from skin treatments by knowing a child’s cancer treatment regimen, including specific medications and timelines for treatment, according to Dr. Chu.

    “Dermatologists should talk with other physicians on the team, including pediatric oncologists, about how the dermatologist’s role would affect the management versus the patient’s overall health,” Dr. Chu says.

    After cancer treatment

    The good news is children with cancer are living longer thanks to medical advances. The bad news is many of the medicines used to treat cancer have long-term side effects, including an increased risk for skin cancer.

    The antifungal medication, voriconazole, for example, is known to increase risk of squamous cell carcinoma in adults. Recent research suggests it also increases skin cancer risk in children.

    Dermatologists should keep this in mind when treating children who have been on voriconazole, and realize they might see a precancer or even skin cancer in a pediatric patient, Dr. Chu says.  

    Lisette Hilton
    Lisette Hilton, president of Words Come Alive, has written about health care, the science and business of medicine, fitness and wellness ...

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow